What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 8, 1:27 PM EST, 32 minutes earlier.
Area forecast discussion, Jul 8, 1:27 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service New York NY
227 PM EDT Thu Jul 8 2021
.SYNOPSIS...
A cold front slowly approaches from the north tonight, stalling over
the area. The front then lifts back north on Thursday. Elsa
approaches us through the day Thursday and impacts the region mainly
Thursday night and Friday. Please refer to the latest forecast and
track information on Elsa from the National Hurricane Center. Weak
high pressure briefly builds in this weekend before a warm front
moves in and pushes north of the area early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe thunderstorm watch 351 in effect for the entire area
until 9pm. Main threat with these storms is damaging winds and
large hail, but an isolated tornado threat does exist,
especially along the frontal boundary. The watch does go across
eastern portions of the area where it is a bit more stable, but
activity could still make it there this evening.
Flash flood watch remains in effect for the Lower Hudson Valley
and northeast New Jersey due to several rounds of showers and
thunderstorms expected today. The rest of the flash flood watch
goes into effect tonight.
First round of showers and thunderstorms lifts north of the
Lower Hudson Valley in the next hour or so. Slow moving frontal
boundary will remain draped near or just north of the region.
Several rounds of showers and thunderstorms are likely to
develop this afternoon from the NYC metro on north and west.
There appears to be sufficient destabilization to the south of
the front and there is lift supported by an upper jet to the
north. Isolated flash flooding cannot be ruled out and it would
not be out of the question for a severe wind gust in any
stronger cells.
Still warm and muggy conditions continue today, though not as
warm as the last few days, with highs in the mid to upper 80s.
Heat indices remain below advisory criteria, even across NYC and
northeastern NJ, in with maximum values in the low 90s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Attention then turns to impacts from Elsa. PWATs increase to
around 2 inches as Elsa approaches, making its way over the area
and passing over Eastern Long Island early Friday morning. One
change from the previous cycle is the axis of heaviest rainfall
has shifted further west across western Long Island, NYC, SW CT
and northeast NJ. The heaviest rainfall looks to fall from
06-12Z Friday, with HREF supporting some low end hourly
probabilities of >1" across NYC and the Lower Hudson for a few
hours Friday morning. After collaboration with WPC and
surrounding offices, have increased QPF in a line from NE NJ,
across NYC and into the Lower Hudson Valley and across CT. The
flash flood watch has been extended across eastern CT as well,
and will still run through noon on Friday when the system begins
to exit the area.
Winds on the east side of the system will be the strongest early
morning on Friday across eastern LI and southern CT, where some
35-40kt gusts are possible. Winds will begin to subside as Else
pulls away by Friday afternoon/evening. Please refer to our
Hurricane Local Statement for full details on potential impacts
from Elsa.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Long term was left generally unchanged with the exception of
extending the forecast through Day 8 using the NBM.
Upper ridge builds over the Atlc thru the long term. This will
result in a warming trend and increasing chances for shwrs and
tstms. Southwest flow aloft tends to favor interior/wrn zones
for best pcpn chances, but there is some uncertainty wrt the the
position of the ridge and the track and timing of the
associated upr low. The cwa could be close enough to the storm
track on the nrn periphery of the ridge to produce several
rounds of active wx. On the other hand, a drier scenario would
favor a few airmass tstms each day mainly over the interior. For
now, the blended approach was taken and the NBM followed.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Mostly VFR through much of the day today, however IFR/MVFR for some
of the non-city terminals. Showers and TSTMs mainly from around the
city to points N and W this aftn. Remnants of Tropical Storm Elsa
approach this evening and will result in widespread moderate to
heavy rain with embedded thunderstorms after around 06Z Friday with
IFR conditions or lower. Can't rule out at least an iso TSTM Friday
aftn.
Winds S 10 to 15 kt with gusts to 20 kt possible. Winds become more
SE late, then E tonight with the approach of the remnants of Elsa.
Gusts after 07-09Z Friday locally up to 30kt mainly along the
immediate coast... KISP, KJFK, KGON, KBDR. With the center of the
tropical system moving to the east of the terminals, winds will turn
to the north toward daybreak, then northwest and west Friday
morning.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments possible to include thunder for KJFK and KLGA this
afternoon as there is uncertainty in placement of thunderstorm
development this PM.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Fri PM...VFR. Iso/sct TSTMs.
.Sat...Mainly VFR but isold shwrs and tstms possible.
.Sun - Tue... Mostly VFR, but...Chances for MVFR in shwrs and tstms.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Sub-advisory conditions remain on all waters. Southerly winds
ahead of Elsa's approach then begin to increase on Thursday into
Thursday night. At least SCA conds are possible Thursday
evening with potentially stronger winds for late Thursday night
into Friday as Elsa passes through or nearby. Have opted not to
issue SCA for NY Harbor or the western LI Sound attm with both
wind and waves remaining sub criteria.
Please refer to the latest forecast and track information on Elsa
from the National Hurricane Center.
Seas on the ocean will subside on Sat, with waves blw 5 ft expected
by Sat ngt attm. Winds will be blw sca lvls on all waters Sun-Tue.
Seas on the ocean may touch 5 ft at times Sun and Mon.
&&
.HYDROLOGY...
Minor flooding may be possible with any storms this afternoon
given the moist airmass in place. Isolated flash flooding is
possible across northeast New Jersey and the Lower Hudson
Valley.
Flooding is then again possible late Thursday through Friday
with periods of rain and potential thunderstorms, particularly
along the urban corridor in NE NJ, NYC northward into the Lower
Hudson Valley. 2 to 3 inches of rainfall with locally higher
amounts possible during this time. Areas of poor drainage/urban
flooding are likely, with potential for some areas of flash
flooding and flooding of fast reacting small rivers and streams.
No hydrologic concerns from Saturday through Thursday.
&&
.TIDES/COASTAL FLOODING...
There remains a high risk of rip currents at ocean beaches through
Friday. Surf height of around 3 to 5 ft is expected through
Thursday due to 3 to 5 ft southerly wind waves mixed with
background long period SE swells.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Tropical Storm Warning for CTZ008-010>012.
Flash Flood Watch from midnight EDT tonight through Friday
morning for CTZ005>012.
NY...Tropical Storm Warning for NYZ078>081-179.
Flash Flood Watch through Friday morning for NYZ067>070.
Flash Flood Watch from midnight EDT tonight through Friday
morning for NYZ071>075-176>179.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...Flash Flood Watch through Friday morning for NJZ002-004-006-
103>108.
MARINE...Tropical Storm Warning for ANZ331-332-340-345-350-353-355.
&&
AVIATION...JCHazardous weather outlook, Jul 8, 8:40 AM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
940 AM EDT Thu Jul 8 2021
NYZ075-178-091345-
Kings (Brooklyn)-Southern Queens-
940 AM EDT Thu Jul 8 2021
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Dangerous rip currents are also expected at ocean beaches on Friday.
Flash flooding is possible late Thursday through Friday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ179-091345-
Southern Nassau-
940 AM EDT Thu Jul 8 2021
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Tropical Storm Warning.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flash Flood Watch.
Dangerous rip currents are also expected at ocean beaches on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-091345-
Southwest Suffolk-Southeast Suffolk-
940 AM EDT Thu Jul 8 2021
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ002-004-006-103>108-NYZ067>070-091345-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-
940 AM EDT Thu Jul 8 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>007-009-NYZ071>074-176-177-091345-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Southern Fairfield-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
940 AM EDT Thu Jul 8 2021
...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ008-010>012-091345-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-
940 AM EDT Thu Jul 8 2021
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ078-079-091345-
Northwest Suffolk-Northeast Suffolk-
940 AM EDT Thu Jul 8 2021
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-340-345-350-353-355-091345-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
940 AM EDT Thu Jul 8 2021
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-091345-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
940 AM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Remnants of Tropical Storm Elsa will move through tonight bringing
heavy rain and potentially gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Tropical storm conditions are possible for the eastern waters into
Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Jul 8, 1:19 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
219 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL WESTWOOD 40.99N 74.03W
07/08/2021 M2.00 INCH BERGEN NJ PUBLIC
&&Local storm report, Jul 8, 1:33 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
233 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL WASHINGTON TOWNSHIP 40.99N 74.06W
07/08/2021 M1.25 INCH BERGEN NJ PUBLIC
&&Special weather statement, Jul 8, 1:45 PM EST, 14 minutes before
Special Weather Statement
National Weather Service New York NY
245 PM EDT Thu Jul 8 2021
CTZ005>007-081930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
245 PM EDT Thu Jul 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FAIRFIELD...
NORTHWESTERN NEW HAVEN AND NORTHERN MIDDLESEX COUNTIES...
At 244 PM EDT, a strong thunderstorm was located over Southbury,
moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Waterbury, Meriden, Middletown, Wallingford, Shelton, Naugatuck,
Southbury, Wolcott, Durham, Newtown, Hamden, Cheshire, North Haven,
Monroe and Seymour.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4156 7295 4156 7288 4155 7285 4157 7284
4155 7282 4157 7280 4158 7275 4161 7271
4163 7271 4145 7263 4135 7324 4151 7331
4151 7316 4156 7316 4157 7309 4159 7306
4161 7305 4164 7298 4164 7294
TIME...MOT...LOC 1844Z 245DEG 24KT 4149 7318
DJLocal storm report, Jul 8, 1:53 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
253 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 1 WSW RIDGEWOOD 40.98N 74.13W
07/08/2021 BERGEN NJ TRAINED SPOTTER
TREE DOWN ON POWER LINES AND ROAD.
&&Local storm report, Jul 8, 1:57 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
257 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL WESTWOOD 40.99N 74.03W
07/08/2021 M1.00 INCH BERGEN NJ TRAINED SPOTTER
&&Special weather statement, Jul 8, 1:58 PM EST, 1 minute before
Special Weather Statement
National Weather Service New York NY
258 PM EDT Thu Jul 8 2021
NYZ075-176>179-081945-
Northern Queens-Southern Queens-Northern Nassau-Kings
(Brooklyn)-Southern Nassau-
258 PM EDT Thu Jul 8 2021
...A STRONG THUNDERSTORM WILL AFFECT QUEENS...SOUTHERN KINGS AND
SOUTHWESTERN NASSAU COUNTIES...
At 258 PM EDT, a strong thunderstorm was located near Sheepshead Bay,
or near Coney Island, moving northeast at 25 mph.
Winds up to 45 mph are possible with this storm.
This storm will be near...
Rockaway Beach around 310 PM EDT.
Howard Beach and Ozone Park around 320 PM EDT.
Woodmere and Kennedy Airport around 325 PM EDT.
Jamaica and Valley Stream around 330 PM EDT.
Elmont around 335 PM EDT.
Garden City and Hempstead around 340 PM EDT.
Mineola and Westbury around 345 PM EDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 9 PM.
LAT...LON 4056 7395 4086 7372 4075 7355 4057 7375
4057 7376 4053 7394
TIME...MOT...LOC 1858Z 216DEG 23KT 4053 7391
Goodman